Alert archive / Missouri / River Flood Warnings in 2018

River Flood Warning 147, NWS St. Louis, MO

December 31, 2018Saint Charles County, Missouri

NWS St. Louis, MO issued this river flood warning at Dec 31, 2018, 1:14 PM CST for Saint Charles County, Missouri. It took effect at Dec 31, 2018, 4:47 PM CST. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Dec 31, 2018, 1:14 PM CST (19:14 UTC)
In effect from
Dec 31, 2018, 4:47 PM CST
Expired
Dec 31, 2018, 9:16 PM CST
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Saint Charles County, MO

The radar

The St Louis radar (KLSX), 10 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Dardenne Creek at St. Peters (DRCM7). The gauge peaked at 16.23 ft at Dec 31, 2018, 7:00 PM CST.

actionminormoderate510152012/3101/0101/02
Action stage
16 ft
Minor stage
18 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05514860, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

544 
WGUS43 KLSX 311914
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
114 PM CST Mon Dec 31 2018

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Missouri... 

  Dardenne Creek at St. Peters

.This Flood Warning is a result of 1 to 2 inches of precipitation the 
past 24 hours and less than half an inch forecast in the next 48 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC183-011913-
/O.NEW.KLSX.FL.W.0147.181231T2247Z-190102T0436Z/
/DRCM7.1.ER.181231T2247Z.190101T0000Z.190101T0436Z.UU/
114 PM CST Mon Dec 31 2018

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Dardenne Creek at St. Peters
* from this afternoon to Tuesday evening.
* At  1:00 PM Monday the stage was 14.9 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by late this 
  afternoon and crest near 19.0 feet by this evening. The river is 
  forecast to fall below flood stage by tonight.
* Impact:  At 19.4 feet...Ball fields at Sports Center Park become 
  flooded.
* Impact:  At 19.2 feet...Lone Wolff Park begins flooding just south 
  of Main Street/Highway C, just west of St. Peters.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/01  01/02  01/03  01/04  01/05

Dardenne Creek
  St. Peters      18.0   14.85      15.2    8.0    4.7    3.4    2.9


&&


LAT...LON 3875 9063 3879 9066 3883 9063 3882 9061
      3876 9062                       



$$
1 follow-up statement
656 
WGUS83 KLSX 010316
FLSLSX
Flood Statement
National Weather Service St Louis MO
916 PM CST Mon Dec 31 2018

...The flood warning is cancelled for the following rivers in 
Missouri...
 
  Dardenne Creek at St. Peters

.This is the last statement on this event.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC183-010346-
/O.CAN.KLSX.FL.W.0147.000000T0000Z-190102T0436Z/
/DRCM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
916 PM CST Mon Dec 31 2018

The Flood Warning is cancelled for
  the Dardenne Creek at St. Peters.
* At 9:00 PM Monday the stage was 16.1 feet.
* Flood stage is 18.0 feet.
* The river will crest below flood stage at 16.7 feet early Tuesday 
  morning.


&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     01/01  01/02  01/03  01/04  01/05

Dardenne Creek
  St. Peters      18.0   16.09      15.7    8.7    4.9    3.5    3.0


&&


LAT...LON 3875 9063 3879 9066 3883 9063 3882 9061
      3876 9062                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Dec 31, 12:06 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 31, 12:06 PM CST, 1 hour 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1206 PM CST Mon Dec 31 2018

.UPDATE...
Issued at 613 AM CST Mon Dec 31 2018

MRMS precipitation estimates show a swath of 1 inch of rain from
roughly Columbia, MO through Springfield, IL over the last 6
hours. This same area is being highlighted by high resolution
forecast guidance as a target for up to an additional 1.5" of rain
through this afternoon, with locally higher amounts possible. All
this rain coupled with already saturated soils may result in
localized flooding in flood prone areas. That said, flooding
concerns are tempered by the fact that this will be a slow soaking
rain, and we'll have a hard time realizing rain rates required
for flash flooding.

BSH
&&

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 349 AM CST Mon Dec 31 2018

A sharp upper level shortwave has ejected into the Southern Plains,
providing ample support for ascent across the Mid-Mississippi
Valley. With that, we've seen widespread rain push into our region.
The shortwave has also spurred low level cyclogenesis across the
Southern Plains, and that will be the focus for the rest of the day
today.

A surface cyclone will track from its current position near the OK
Panhandle through the Mid-Mississippi Valley this afternoon, and
into the southern Great Lakes this evening. As the low approaches
the area this morning, the warm front will push in, complimenting
the upper level forcing for ascent. This will result in continued
and heavier precipitation through about noon. As the low departs
this afternoon, forcing at all levels will tail off fairly quickly,
gradually ending the rain threat. The exception will be the
deformation band on the back side of the low, which will help
precipitation linger across NE MO and west central IL through much
of the afternoon. Many of the synoptic scale and higher resolution
guidance is showing MU CAPE up to 100 j/kg into the afternoon, so I
have introduced a slight chance of thunder for areas in our south
and east.

Much cooler air will filter in behind the departing cyclone, though
low level RH progs keep the area saturated through the night and
into tomorrow. Forecast guidance also depicts a secondary trough at
850 and 925mb, which may result in very weak ascent in those levels.
I don't expect the ascent to be strong enough to support much rain,
but sprinkles are possible. Additionally, it looks like temperatures
within the cloud layer may get cool enough to support ice
nucleation, and we may see some flurries mix in with sprinkles early
on New Year's Morning.

All forcing will exit the area on New Year's Day, ending the threat
for any perception. However, low level moisture will linger through
the day, keeping skies mostly cloudy. This, coupled with the cool
air pushing into the region, will result in fairly cool
temperatures.

BSH

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 349 AM CST Mon Dec 31 2018

Cold, below normal temperatures will continue Tuesday night as a
strong 1035 mb surface ridge over the northern Plains builds
southeastward into our area.  Light precipitation is possible across
parts of central into southeast MO as early as Wednesday night as
low-mid level warm air advection increases well ahead of a closed
upper level low over the TX Panhandle region.  Precipitation type is
still in question, but a wintry mix is possible.  There are still
significant differences between the operational GFS and the ECMWF
models with the track and strength of the upper level low moving
from the southern Plains Thursday eastward into the Tennessee Valley
region on Friday, as well as a surface low moving from the Gulf
Coast region northeastward into the Tennessee Valley region ahead of
the upper low.  The ECMWF model is further north with the tracks of
the upper level low and surface low and also deeper/stronger with
the strength of the lows as compared to the GFS, and hence has its
QPF further north extending into central MO while the GFS has its
QPF no further north than across southeast MO and southwest IL.
Although there is still plenty of uncertainty as to the northern
extent of the precipitation for Thursday through Friday, the latest
GFS model run has trended further north with its precipitation
forecast. Precipitation type is also in question with the better
potential for snow likely further south near the upper level low
center with rain likely the predominant precipitation type further
north.  This storm system will bear watching due to its potential
for significant precipitation amounts and wintry precipitation types
from Wednesday night through Friday, at least across southeast MO
and southwest IL. Warmer and drier conditions are expected for the
weekend due to rising upper level heights behind the upper level low
as it shifts well east of the region, and a return to southwesterly
surface winds.  High temperatures this weekend should be above
normal for early January.

GKS
&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1141 AM CST Mon Dec 31 2018

Even though rain is tapering off this afternoon as surface low
lifts northeast away from forecast area, IFR/low end MVFR
ceilings will persist through entire forecast period due to decent
inversion which is trapping low level moisture near the surface.
Some lingering sprinkles and flurries are possible for KCOU and
KUIN through this evening. With Light and variable winds picking
up and veering to the northwest behind cold front, fog formation
will be minimal. Gusty winds will diminish later tonight after
03z-06z Tuesday.

SPECIFICS FOR KSTL:
Rain/sprinkles will taper off in the St. Louis metro area by 22z
Monday. Otherwise, IFR/low end MVFR ceilings will persist due to
low level inversion trapping moisture near the surface through the
entire forecast period. Light and variable winds will pickup from
the southwest then veer to the northwest behind the cold front and
become gusty. After 06z Tuesday, gusty conditions will diminish
for remainder of forecast period.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Dec 31, 3:47 AM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
347 AM CST Mon Dec 31 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
347 AM CST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a slight chance of thunderstorms this morning and early
this afternoon across southeast Missouri and southwest Illinois.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

GKS

In the hours before

Local storm report, Dec 31, 9:28 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
928 AM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       2 SW SILEX              39.11N 91.08W
12/31/2018  E4.00 INCH       LINCOLN            MO   EMERGENCY MNGR

&&

PW
Local storm report, Dec 31, 10:00 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1000 AM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            4 SSE TRUXTON           38.95N 91.22W
12/31/2018                   WARREN             MO   DEPT OF HIGHWAYS

            ROUTE A CLOSED DUE TO FLOODING.

&&

PW
Local storm report, Dec 31, 10:03 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1003 AM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLOOD            3 ENE EASLEY            38.82N 92.33W
12/31/2018                   BOONE              MO   PUBLIC

            NASHVILLE CHURCH ROAD IMPASSABLE DUE TO HIGH
            WATER.

&&

PW
Local storm report, Dec 31, 10:14 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1014 AM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     FLOOD            1 ENE TEBBETTS          38.63N 91.94W
12/31/2018                   CALLAWAY           MO   DEPT OF HIGHWAYS

            MO-94 CLOSED DUE TO FLOODING.

&&

PW
Local storm report, Dec 31, 11:22 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1122 AM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     HEAVY RAIN       KAMPSVILLE              39.31N 90.63W
12/31/2018  E4.60 INCH       CALHOUN            IL   TRAINED SPOTTER

&&

PW
Local storm report, Dec 31, 11:54 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1154 AM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            2 E BIG SPRING          38.80N 91.45W
12/31/2018                   MONTGOMERY         MO   DEPT OF HIGHWAYS

            ROUTE Y CLOSED DUE TO FLOODING FROM BEAR
            CREEK.

&&

PW

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 8:13 AM CSTRiver Flood WarningLSXCole47 hr
Dec 31, 9:07 AM CSTAreal Flood WarningLSXAudrain, Boone, Callaway, Cole, Franklin, Gasconade and 11 more3 hr
Dec 31, 9:12 AM CSTRiver Flood WarningLSXLincoln33 hr
Dec 31, 9:31 AM CSTRiver Flood WarningLSXOsage20 hr

Nearby

River Flood Warnings in Missouri, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.